Nebraska, 2009

High Wind in Nebraska, January 12, 2009

January 12, 2009 · NWS GID · 17 events in 17 counties and zones

A stout surface cold front moved south through the Central Plains during the morning hours of the 12th, with strong high pressure building in across the region behind the front. Along with impressive pressure rises behind the front, stronger winds aloft were able to mix down to the surface, bringing northwest winds which increased during the afternoon hours to near 40 mph, with gusts of 50 to 60…

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A stout surface cold front moved south through the Central Plains during the morning hours of the 12th, with strong high pressure building in across the region behind the front. Along with impressive pressure rises behind the front, stronger winds aloft were able to mix down to the surface, bringing northwest winds which increased during the afternoon hours to near 40 mph, with gusts of 50 to 60 mph. There were a few reports of brief power outages from lines touching, along with one semi truck accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 12, 11:47 AM CST, 13 minutes earlier.

Area forecast discussion, Jan 12, 11:47 AM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1147 AM CST MON JAN 12 2009

.AVIATION...18Z KGRI TAF. THE MAIN CONCERN WILL BE VERY STRONG
WIND TODAY BEHIND A COLD FRONT THAT HAS ALREADY PASSED THROUGH.
EXPECT MVFR CEILINGS AND AT TIMES LIGHT SNOW WILL BE BLOWN FAST
ENOUGH TO REDUCE VISIBILITY TO MVFR...POSSIBLY LESS IN A WORST
CASE SCENARIO. CONDITIONS ARE EXPECTED TO IMPROVE LATE THIS
EVENING AND WIND SHOULD BECOME RELATIVELY LIGHT OVERNIGHT AND VFR
CONDITIONS ARE EXPECTED TO RETURN. WIND SHOULD BECOME SOUTH BY
MID-MORNING TUESDAY...BUT DOES NOT LOOK LIKE IT WILL BECOME STRONG
ENOUGH DURING THE MORNING TO WARRANT AN ADDITIONAL FROM GROUP.

PREV DISCUSSION... /ISSUED 458 AM CST MON JAN 12 2009/

DISCUSSION...VERY STRONG WINDS AND LIGHT PRECIPITATION TODAY POSE
THE MAIN FORECAST CONCERNS.

THINGS STILL LOOKING ON TRACK FOR INTENSE NORTHWEST WINDS TO SPREAD
ACROSS THE CWA TODAY BEHIND A STRONG COLD FRONT. WATER VAPOR IMAGERY
EARLY THIS MORNING SHOWED MID-LEVEL SHORTWAVE CHURNING SOUTHEAST
THROUGH THE DAKOTAS...WHILE SURFACE ANALYSIS SHOWED ATTENDANT
SURFACE LOW PUSHING SOUTHEAST THROUGH THE DAKOTAS AS WELL. STRONG
WAA AHEAD OF THE SYSTEM HAS KEPT TEMPS ABOVE FREEZING
OVERNIGHT...WHILE WAA/ISENTROPIC LIFT ON THE 290K SURFACE GENERATING
SOME LIGHT RAIN SHOWERS. SURFACE COLD FRONT CURRENTLY BARRELING
SOUTHEAST THROUGH WESTERN SD INTO NORTHEAST WY...WITH MSAS DATA
SHOWING IMPRESSIVE 8-10MB 3-HR PRESSURE RISES BEHIND THE FRONT.
SURFACE OBS FROM LOCATIONS IN EASTERN MT AND NORTHWEST SD HAVE
ALREADY HIT HIGH WIND WARNING CRITERIA...AND THIS IS A SIGN OF
THINGS TO COME FOR THE CWA TODAY.

CONCERNING THE WINDS...UPGRADED WIND ADVISORY TO A HIGH WIND WARNING
ACROSS ROUGHLY THE NORTHWEST HALF OF THE FORECAST AREA. COLD FRONT
WILL BLAST THROUGH THE AREA THIS MORNING...WITH STRONG PRESSURE
RISES/TIGHT GRADIENT MOVING IN BEHIND IT. BUFKIT SOUNDINGS CONTINUE
TO ADVERTISE DEEP MIXING BEHIND THE BOUNDARY PER STEEP LOW-LEVEL
LAPSE RATES WITH WINDS OF 50-55 KTS AT THE TOP OF THE MIXED LAYER.
STRONG COLD AIR ADVECTION AND SUBSIDENCE BEHIND MID-LEVEL SHORTWAVE
COMBINED WITH A UNI-DIRECTIONAL WIND PROFILE THROUGH THE MIXED LAYER
SHOULD BE EFFICIENT IN TRANSPORTING THIS MOMENTUM DOWNWARD TO THE SURFACE.
MOS GUIDANCE CONTINUES TO SUPPORT THE VERY STRONG WINDS AS
WELL...AND HENCE THE UPGRADE TO HIGH WIND WARNING. WINDS WILL
STEADILY INCREASE FROM NORTHWEST TO SOUTHEAST THIS MORNING...WITH
THE STRONGEST WINDS EXPECTED LATE MORNING THROUGH THE AFTERNOON.
CONCERNED THAT THE WARNING MAY NEED TO BE EXPANDED FURTHER...BUT
WILL LET DAY SHIFT MONITOR TRENDS AND DO SO IF NEEDED. STRONGEST
CORRIDOR OF H85 WINDS THIS AFTERNOON LINES UP ACROSS THE NORTHEAST
CWA AND TIGHTEST GRADIENT/LARGEST PRESSURE RISES SCRAPE THIS AREA
AS WELL. HOWEVER...LOCATIONS TO THE WEST MIX DEEPER AND THUS WILL BE
VERY WINDY AS WELL. WENT WITH HIGHEST CONFIDENCE AREA FOR NOW AND
AREA THAT WILL SEE THE STRONGEST WINDS FIRST...AND WILL WORK FROM
THERE. THE ENTIRE CWA WILL HOWEVER BE VERY CLOSE TO MEETING HIGH
WIND WARNING CRITERIA AT LEAST BRIEFLY.

AS FAR AS THE PRECIPITATION SIDE OF THIS STORM GOES...STILL ONLY
EXPECTING VERY LIGHT PRECIPITATION WHILE THE WINDS POSE THE MAIN
IMPACT. AS AREA OF ISENTROPIC LIFT SHIFTS EAST THIS MORNING...WILL
LIKELY SEE A BREAK IN PRECIPITATION. KEPT SOME SMALL POPS IN FOR
RAIN/SNOW SHOWERS AS BAND OF FRONTOGENETIC FORCING WORKS SOUTH AND
MID-LEVEL WAVE APPROACHES FROM THE NORTH BUT SOUNDINGS SHOW DRY AIR
WORKING IN AT LOW TO MID-LEVELS SO NOT EXPECTING MUCH THROUGH THE
MORNING. TEMPS WILL BE NON-DIURNAL TODAY...COOLING RAPIDLY FROM
NORTH TO SOUTH AS THE FRONT PLOWS THROUGH. WILL SEE A LITTLE BETTER
CHANCE FOR SNOW SHOWERS THIS AFTERNOON IN THE EAST WITH MID-LEVEL
WAVE SLIDING ACROSS. THE TRACK OF THE WAVE WILL KEEP ANY HEAVIER
PRECIP NORTHEAST OF THE CWA...WITH ONLY LIGHT SNOW SHOWERS EXPECTED
FOR US AND NOT EXPECTING ANY MORE THAN A LIGHT DUSTING OF
ACCUMULATION AND THIS WOULD BE IN THE EAST/NORTHEAST. MAY SEE
SOME VISIBILITY REDUCTIONS WITH ANY FALLING SNOW GIVEN THE VERY
STRONG WINDS AND WILL CONTINUE TO MENTION THIS IN THE HWO.
HOWEVER...FEEL THE AMOUNT/INTENSITY OF PRECIP WILL BE LIGHT ENOUGH
TO FOREGO ANY WINTER WEATHER TYPE HEADLINES.

THINGS SETTLE DOWN THIS EVENING AS SURFACE HIGH PRESSURE BUILDS
IN...LEADING TO A COLD NIGHT. TEMPS REBOUND FROM WEST TO EAST ON
TUESDAY AS SOUTHWEST RETURN FLOW DEVELOPS AHEAD OF NEXT CLIPPER WAVE
AND SURFACE LOW DROPPING THROUGH THE NORTHERN PLAINS. THIS WILL MAKE
FOR A TIGHT TEMP GRADIENT ACROSS THE CWA. MAY SEE A FEW FLURRIES
GRAZE THE FAR NORTHEAST CWA LATE IN THE DAY PER H85 WAA/ISENTROPIC
LIFT. WAA AHEAD OF NEXT POTENT FRONT WILL KEEP TEMPS MILD TUESDAY
NIGHT...WITH THIS ARCTIC FRONT THEN SURGING SOUTH WEDNESDAY MORNING.
WILL SEE HIGHS EARLY IN THE DAY WITH TEMPS THEN FALLING IN THE
STRONG CAA. AIRMASS IS MOISTURE STARVED...BUT SOUNDINGS SUGGEST
PERHAPS ENOUGH MOISTURE FOR THE STRONG FRONTOGENETIC FORCING TO
SQUEEZE OUT A FEW FLURRIES. 1045+ MB SURFACE HIGH SETTLES IN
WEDNESDAY NIGHT...MAKING FOR THE COLDEST NIGHT WE/VE SEEN IN A
WHILE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR NEZ049-063-064-
     075>077-084>087.

     HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR NEZ039>041-
     046>048-060>062-072>074-082-083.

KS...WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR KSZ005>007-017>019.

&&

AVIATION...HEINLEIN
Hazardous weather outlook, Jan 12, 5:17 AM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
517 AM CST MON JAN 12 2009

NEZ039>041-046>048-060>062-072>074-082-083-131200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL-
GOSPER-PHELPS-KEARNEY-FURNAS-HARLAN-
517 AM CST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA ALONG AND NORTHWEST OF A LINE FROM ALMA TO GRAND ISLAND
TO SILVER CREEK.

.DAY ONE...TODAY AND TONIGHT.

A HIGH WIND WARNING IS IN EFFECT FOR THE AREA FROM 8 AM TO 8 PM.
PLEASE REFER TO THE LATEST WARNING PRODUCT FOR ADDITIONAL
INFORMATION.

SOME LIGHT SNOW SHOWERS ARE POSSIBLE TODAY. LITTLE TO NO
SNOW ACCUMULATION IS EXPECTED...HOWEVER THE STRONG WINDS MAY
COMBINE WITH ANY FALLING SNOW TO CREATE SOME VISIBILITY
REDUCTIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ049-063-064-075>077-084>087-131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-POLK-HAMILTON-YORK-
ADAMS-CLAY-FILLMORE-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
517 AM CST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA SOUTHEAST OF A LINE FROM ALMA TO GRAND ISLAND TO SILVER
CREEK...AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT FOR THE AREA FROM 8 AM TO 8 PM.
PLEASE REFER TO THE LATEST ADVISORY PRODUCT FOR ADDITIONAL
INFORMATION.

SOME LIGHT SNOW SHOWERS ARE POSSIBLE TODAY. LITTLE TO NO
SNOW ACCUMULATION IS EXPECTED...HOWEVER THE STRONG WINDS MAY
COMBINE WITH FALLING SNOW TO CREATE SOME VISIBILITY REDUCTIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Valley

When
January 12, 12:00 PM CST to 2:00 PM CST
Where
Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

High Wind, Greeley

When
January 12, 12:00 PM CST to 2:00 PM CST
Where
Greeley forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

High Wind, Sherman

When
January 12, 12:00 PM CST to 2:00 PM CST
Where
Sherman forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

High Wind, Dawson

When
January 12, 12:00 PM CST to 2:00 PM CST
Where
Dawson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

High Wind, Buffalo

When
January 12, 2:00 PM CST to 4:00 PM CST
Where
Buffalo forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

High Wind, Howard

When
January 12, 2:00 PM CST to 4:00 PM CST
Where
Howard forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

High Wind, Nance

When
January 12, 2:00 PM CST to 4:00 PM CST
Where
Nance forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

High Wind, Merrick

When
January 12, 2:00 PM CST to 4:00 PM CST
Where
Merrick forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

High Wind, Hall

When
January 12, 2:00 PM CST to 4:00 PM CST
Where
Hall forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

High Wind, Kearney

When
January 12, 2:00 PM CST to 4:00 PM CST
Where
Kearney forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

High Wind, Phelps

When
January 12, 2:00 PM CST to 4:00 PM CST
Where
Phelps forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

High Wind, Gosper

When
January 12, 2:00 PM CST to 4:00 PM CST
Where
Gosper forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

High Wind, Furnas

When
January 12, 2:00 PM CST to 4:00 PM CST
Where
Furnas forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

High Wind, Harlan

When
January 12, 2:00 PM CST to 4:00 PM CST
Where
Harlan forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

High Wind, Adams

When
January 12, 3:00 PM CST to 5:00 PM CST
Where
Adams forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
January 12, 3:00 PM CST to 5:00 PM CST
Where
Hamilton forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

High Wind, Polk

When
January 12, 3:00 PM CST to 5:00 PM CST
Where
Polk forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151031, 151032, 151033, 151034, 151035, 151036, 151037, 151038, 151039, 151040, 151041, 151042, 151043, 151044, 151045, 151046, 151047.